I know, from helping my mom navigate the "senior system," which seems to be chiefly about putting people on lots of drugs, that doctors seem to be the last people to read these studies or FDA notices. Granted, lots of doctors are overburned with patients and our for-profit medical system, but that also means you need to keep current and not assume he/she knows everything just because the doctor is the so-called expert. You have to be the expert of you.
If you are of Asian descent, be very very careful about using the drugs phenytoin and fosphenytoin.
From the 07 alert (where have they been all this time?) for a DIFFERENT drug, carbamazepine:
FDA ALERT [12/12/2007]: Dangerous or even fatal skin reactions (Stevens Johnson syndrome and toxic epidermal necrolysis), that can be caused by carbamazepine therapy, are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including South Asian Indians.
FDA ALERT [11/24/2008] - FDA is investigating new preliminary data regarding a potential increased risk of serious skin reactions including Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) from phenytoin therapy in Asian patients positive for a particular human leukocyte antigen (HLA) allele, HLA-B*1502. This allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais. Because fosphenytoin is a prodrug and is converted to phenytoin after administration, any concern regarding this association is also applicable to fosphenytoin. Phenytoin and fosphenytoin are used to control tonic-clonic (grand mal) and complex-partial seizures in epilepsy.
A recent FDA Information for Healthcare Professionals sheet (12/12/2007), described an increased risk of SJS/TEN with another antiepileptic drug, carbamazepine, in Asian ancestry patients with the HLA-B*1502 allele.
The FDA is working to identify additional information to evaluate the possible risk of SJS/TEN from phenytoin and fosphenytoin in patients with HLA-B*1502. Until the evaluation is completed, healthcare providers who are considering the use of phenytoin or fosphenytoin should be aware of the risks and benefits described in the current prescribing information for this drug.
Because this new data suggests a possible association between HLA-B*1502 and phenytoin or fosphenytoin-induced SJS/TEN, and because of the known association between phenytoin and SJS/TEN, healthcare providers should consider avoiding phenytoin and fosphenytoin as alternatives for carbamazepine in patients who test positive for HLA-B*1502.